Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 20, NWS Austin/San Antonio, TX

December 8, 200833 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Dec 8, 2008, 4:30 AM CST for 33 counties in Texas. It took effect at Dec 9, 2008, 3:20 AM CST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 4:30 AM CST (10:30 UTC)
In effect from
Dec 9, 2008, 3:20 AM CST
Expired
Dec 10, 2008, 6:00 AM CST
In force
27 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KEWX 081030
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CST MON DEC 8 2008

...WIND ADVISORY IN EFFECT TUESDAY EVENING...

.STRONG COLD AIR ADVECTION AND A TIGHT SURFACE GRADIENT WILL LEAD
TO BLUSTERY WINDS OCCASIONALLY GUSTING TO 40 MPH.

TXZ173-185>194-203>209-219>225-082145-
/O.NEW.KEWX.WI.Y.0020.081210T0000Z-081210T0600Z/
WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...GEORGETOWN...LEAKEY...KERRVILLE...
BANDERA...FREDERICKSBURG...BOERNE...BLANCO...SAN MARCOS...
AUSTIN...BASTROP...GIDDINGS...UVALDE...HONDO...SAN ANTONIO...
NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...CUERO...
HALLETTSVILLE
430 AM CST MON DEC 8 2008

...WIND ADVISORY IN EFFECT FROM 6 PM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM TUESDAY TO MIDNIGHT
CST TUESDAY NIGHT. 

A POLAR AIRMASS WILL BRING NORTH WINDS OF 20 TO 30 MPH TO SOUTH
CENTRAL TEXAS LATE TUESDAY AFTERNOON. THE STRONG WINDS WILL CONTINUE
THROUGH THE EVENING HOURS, WITH GUSTS OCCASIONALLY REACHING 40 MPH. THE
WINDS WILL GRADUALLY DECREASE TO 15 TO 25 MPH AFTER MIDNIGHT
TUESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 26 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS74 KEWX 082128
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CST MON DEC 8 2008

...WIND ADVISORY REMAINS IN EFFECT TUESDAY EVENING...

.STRONG COLD AIR ADVECTION AND A TIGHT SURFACE GRADIENT WILL LEAD
TO BLUSTERY WINDS OCCASIONALLY GUSTING TO 40 MPH.

TXZ173-185>194-203>209-219>225-090930-
/O.CON.KEWX.WI.Y.0020.081210T0000Z-081210T0600Z/
WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...GEORGETOWN...LEAKEY...KERRVILLE...
BANDERA...FREDERICKSBURG...BOERNE...BLANCO...SAN MARCOS...
AUSTIN...BASTROP...GIDDINGS...UVALDE...HONDO...SAN ANTONIO...
NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...CUERO...
HALLETTSVILLE
328 PM CST MON DEC 8 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM TUESDAY TO MIDNIGHT
CST TUESDAY NIGHT...

A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM TUESDAY TO MIDNIGHT
CST TUESDAY NIGHT. 

A POLAR AIRMASS WILL BRING NORTH WINDS OF 20 TO 30 MPH TO SOUTH
CENTRAL TEXAS LATE TUESDAY AFTERNOON. THE STRONG WINDS WILL
CONTINUE THROUGH THE EVENING HOURS... WITH GUSTS OCCASIONALLY
REACHING 40 MPH. THE WINDS WILL GRADUALLY DECREASE TO 15 TO
25 MPH AFTER MIDNIGHT TUESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 26 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS74 KEWX 090920
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 AM CST TUE DEC 9 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS EVENING THROUGH
6 AM WEDNESDAY MORNING FOR THE HILL COUNTRY AND MUCH OF SOUTH
CENTRAL TEXAS...

.A STRONG COLD FRONT WILL BRING NORTHERLY WINDS OF 20 TO 30 MPH
WITH GUSTS OF UP TO 40 MPH THIS EVENING AND EARLY WEDNESDAY
MORNING.

TXZ171-172-184-092130-
/O.EXB.KEWX.WI.Y.0020.081209T2300Z-081210T1200Z/
LLANO-BURNET-EDWARDS-
INCLUDING THE CITIES OF...LLANO...BURNET...ROCKSPRINGS
320 AM CST TUE DEC 9 2008

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM CST WEDNESDAY. 

A STRONG COLD FRONT WILL BRING NORTHERLY WINDS OF 20 TO 30 MPH TO
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS LATE THIS AFTERNOON. THE
STRONG WINDS WILL CONTINUE THROUGH THE EARLY MORNING HOURS ON WEDNESDAY
WITH GUSTS OCCASIONALLY REACHING 40 MPH. THE WINDS WILL GRADUALLY
DECREASE TO 15 TO 25 MPH BY SUNRISE WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 26 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

TXZ173-185>194-203>209-219>225-092130-
/O.EXT.KEWX.WI.Y.0020.081209T2300Z-081210T1200Z/
WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...GEORGETOWN...LEAKEY...KERRVILLE...
BANDERA...FREDERICKSBURG...BOERNE...BLANCO...SAN MARCOS...
AUSTIN...BASTROP...GIDDINGS...UVALDE...HONDO...SAN ANTONIO...
NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...CUERO...
HALLETTSVILLE
320 AM CST TUE DEC 9 2008

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM
CST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM CST WEDNESDAY. 

A POLAR AIRMASS WILL BRING NORTH WINDS OF 20 TO 30 MPH TO SOUTH
CENTRAL TEXAS LATE TUESDAY AFTERNOON. THE STRONG WINDS WILL
CONTINUE THROUGH THE EVENING HOURS... WITH GUSTS OCCASIONALLY
REACHING 40 MPH. THE WINDS WILL GRADUALLY DECREASE TO 15 TO
25 MPH AFTER MIDNIGHT TUESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 26 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS74 KEWX 091808
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1208 PM CST TUE DEC 9 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS EVENING THROUGH
6 AM WEDNESDAY MORNING FOR THE HILL COUNTRY AND MUCH OF SOUTH
CENTRAL TEXAS...

.A STRONG COLD FRONT WILL BRING NORTHERLY WINDS OF 20 TO 30 MPH
WITH GUSTS OF UP TO 40 MPH THIS EVENING AND EARLY WEDNESDAY
MORNING.

TXZ183-202-217-218-228-101200-
/O.EXA.KEWX.WI.Y.0020.081209T2300Z-081210T1200Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
1208 PM CST TUE DEC 9 2008

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM CST WEDNESDAY. 

A POLAR AIRMASS WILL BRING NORTH WINDS OF 20 TO 30 MPH TO SOUTH
CENTRAL TEXAS LATE THIS AFTERNOON. THE STRONG WINDS WILL CONTINUE
THROUGH THE EVENING HOURS...WITH GUSTS OCCASIONALLY REACHING 40
MPH. THE WINDS WILL GRADUALLY DECREASE TO 15 TO 25 MPH EARLY
WEDNESDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 26 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

TXZ171>173-184>194-203>209-219>225-101200-
/O.CON.KEWX.WI.Y.0020.081209T2300Z-081210T1200Z/
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...SEGUIN...
LOCKHART...LA GRANGE...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETTSVILLE
1208 PM CST TUE DEC 9 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM CST WEDNESDAY...

A POLAR AIRMASS WILL BRING NORTH WINDS OF 20 TO 30 MPH TO SOUTH
CENTRAL TEXAS LATE THIS AFTERNOON. THE STRONG WINDS WILL CONTINUE
THROUGH THE EVENING AND OVERNIGHT HOURS... WITH GUSTS OCCASIONALLY
REACHING 40 MPH. THE WINDS WILL GRADUALLY DECREASE TO 15 TO 25 MPH
TOWARD DAYBREAK WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 26 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Dec 8, 4:19 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 8, 4:19 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 AM CST MON DEC 8 2008

.DISCUSSION...
TODAY THE ATMOSPHERE SETS UP FOR A QUICK RAIN EVENT THEN A
DEVELOPING PRE WINTER STORM. PRECIPITABLE WATER RISES TO ABOVE
1.3 TODAY UNDER A STRONG LOW LEVEL JET. COME SPRINKLES WILL BE
SQUEEZED OUT OF THE CLOUDS JUST BECAUSE OF THE JET DYNAMICS. ALSO
GOOD DEWPOINT ADVECTION THIS MORNING WILL GIVE RISE TO A FEW
LOCATIONS WITH NOTICEABLE FOG MAINLY EAST HALF OF THE CWA. AFTER
NOON TEMPS WILL BE ABOVE NORMAL.

TWO FAST APPROACHING UPPER LOWS WILL CHANGE WEATHER TO WINTRY TYPE
BY WEDNESDAY. ONE LOW EJECTS RAPIDLY ACROSS TEXAS TONIGHT, PUSHING THE
DRY LINE OVER THE I-35. WILL HAVE A ROUND OF FOG AGAIN EASTERN
HALF UNDER WEAK SFC GRADIENT AND HIGH R.H. ANOTHER COLD AIRMASS
WILL SLIDE ACROSS THE PANHANDLE.

THE WEATHER GETS TRICKY TUESDAY. 12 HOURS OF WEST BOUNDARY WINDS
WILL RAISE TEMPS, KEEPING THE DRY LINE ALONG I-35 CORRIDOR AND BRINGING
LOW R.H. OVER THE WESTERN COUNTIES. WHETHER OR NOT THE RH FALL
TO 20 PERCENT AT THE SAME TIME WINDS ARE ABOVE 20 MPH IS
QUESTIONABLE. BY 12 NOON THE COLD FRONT IS PROGGED TO LAY FROM
LOMA ALTA TO BULVERDE TO GIDDINGS, AND DROP RAPIDLY SOUTHWARD
ACROSS SOUTH CENTRAL TEXAS WITH THE SECOND DIGGING UPPER LOW. THE
TIGHT SFC GRADIENT BEHIND THE FRONT WILL SUPPORT SUSTAINED WINDS
OF 20 TO 30 MPH. WIND ADVY WILL BE NEEDED TUESDAY AFTERNOON.

BLUSTERY WINDS TUESDAY NIGHT WILL DROP BACK TO 15 TO 20 MPH AFTER
MIDNIGHT. THIS WILL BE THE COLDEST AIRMASS SO FAR THIS SEASON WITH
850MB ZERO ISOTHERM SLIDING AS FAR SOUTH AS HIGHWAY 90. WIND CHILL
INDICES DROPPING TO THE 20S.

WEDNESDAY- COMBO OF LOW RH AND BRISK WINDS WILL CREATE FIRE WEATHER
PROBLEMS IN THE EARLY AFTERNOON.  WINDS GRADUALLY DECREASING FROM
THE WEST WILL END THE FIRE WEATHER PROBLEM BY LATE AFTERNOON DESPITE
LOW R.H. STILL OVER THE AREA.

A VERY COLD NIGHT EXPECTED WEDNESDAY NIGHT. TEMPS COULD FALL BELOW
THOSE OF THE MORNING OF DECEMBER 6TH.

FROM THURSDAY THROUGH SUNDAY A GRADUAL WARMING TREND WILL RETURN
AS TEMPS SLOWLY WARM BACK TO SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  60  74  41  56 /  20  20  20  30   0
AUSTIN BERGSTROM INTL AIRPORT  71  63  78  39  57 /  20  20  20  30   0
DEL RIO INTL AIRPORT           71  53  71  41  59 /  -   10  -   20  -
SAN ANTONIO INTL AIRPORT       72  58  76  40  60 /  10  10  20  30   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 PM TUESDAY TO MIDNIGHT CST TUESDAY NIGHT FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

06/10
Hazardous weather outlook, Dec 7, 5:15 AM CST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CST SUN DEC 7 2008

TXZ171>173-183>194-202>209-217>225-228-081200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY AFTERNOON
AND EVENING WITH STRONG NORTH WINDS BEHIND THE FRONT. A WIND
ADVISORY MAY BE REQUIRED FOR TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.